Oregon, 2003

High Wind in Oregon, March 22, 2003

March 22, 2003 · NWS MFR · 4 events in 2 counties and zones

A High Wind Warning was issued for the headlands of Oregon zones ORZ021/022 at 1432 PST on 03/21 and cancelled at 0820 PST on 03/22. The above observations verified the warning.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for the headlands of Oregon zones ORZ021/022 at 1432 PST on 03/21 and cancelled at 0820 PST on 03/22. The above observations verified the warning. In the case of gusts, only the strongest gust at each location was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 22, 2:30 AM PST, 30 minutes earlier.

Area forecast discussion, Mar 22, 2:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD, OR
230 AM PST SAT MAR 22 2003

HIGH WIND WARNING WILL REMAIN INTO THE MORNING AS THE FRONT
CONTINUES TO PUSH ONSHORE. WINDS SHOULD SUBSIDE BELOW WARNING
CRITERIA ABOUT 900 AM. SNOW LEVELS ARE QUITE HIGH THIS MORNING.
AS THE FRONT GOES THROUGH THEY WILL LOWER TO 5500 FEET. WILL
ADJUST THE SNOW ADVISORY WORDING ACCORDINGLY. SUNDAY SHOWERS
WILL LINGER IN THE COLD POOL OF AIR FOLLOWING THE FRONT.
SUNDAY NIGHT AND MONDAY WILL BE DRY WITH THE UPPER RIDGE IN
PLACE AND OFFSHORE LOW LEVEL FLOW. EARLY TUESDAY MORNING A
WEAK FRONT BRINGS A CHANCE OF PRECIPITATION TO THE COAST.
TUESDAY AFTERNOON THE NOSE OF A 100 KNOT JET REACHES THE COAST.
THIS FEATURE WILL PERSIST AND KEEP THE PATTERN WET INTO
THURSDAY. THURSDAY NIGHT EXPECT A BRIEF BREAK AS THE RIDGE BUILDS
SLIGHTLY AND THE JET DEPARTS. HOWEVER LATER FRIDAY ANOTHER JET
REACHES OUR AREA.
MO

.MFR...HIGH WIND WARNING FOR THE HEADLANDS THIS MORNING.
       SNOW ADVISORY FOR OR ZONE 27 AND CA ZONE 80 AND 82 TODAY.
       GALE WARNING FLORENCE TO PT ST GEORGE CA.
Hazardous weather outlook, Mar 21, 7:27 AM PST, 19 hours 33 minutes before
ORZ021>031-CAZ080>085-221430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PST THU MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON
AND NORTHERN CALIFORNIA

.DAY ONE...TODAY

GALE WARNING FOR FLORENCE OREGON TO POINT ST GOERGE FOR TODAY AND
TONIGHT.  SEE THE PDXCWFMFR FOR FURTHER INFORMATION.  HIGH WIND
WATCH FOR TONIGHT AND EARLY SATURDAY.  SEE PDXNPWMFR FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GERIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
March 22, 3:00 AM PST to 7:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Cape Blanco recorded sustained winds at or exceeding 41 mph during this four hour period. The highest sustained wind speed was 55 mph.

High Wind, Curry County Coast

When
March 22, 4:00 AM PST
Where
Curry County Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Gold Beach recorded a gust to 61 mph.

High Wind, South Central Oregon Coast

When
March 22, 7:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Cape Blanco recorded a gust to 67 mph.

High Wind, South Central Oregon Coast

When
March 22, 7:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Cape Arago recorded a gust to 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346911, 5346912, 5346910, 5346913.